In some cases they leave you on the diuretic, just lower it, and add a potassium sparing diuretic mentioned above. I have been going through the same thing. I have liver disease but my fluid retention only responds to a loop diuretic, HCTZ in my case, suggesting that my edema is from kidneys not liver. I did try lasix and pottassium supplementation and that was really awful for me due to my sensitivity. Spironactulone is used with liver stuff alot.
Nothing beats supplementing your potassium through diet, I drink a lot of orange juice despite my diabetes. Most of the over the counter supplements are too strong for me. Potassium only has to be a little out of whack to make you have bad problems, my chloride also now is messing up too.
Sometimes my thyroid has been the culprit, not the diuretic, but actually I need a change in my synthroid or whatever. Steroids probably messes stuff up too. I hope you get a good solution. I rushed back to my old diuretic despite the low potassium because of how bad the potassium sparing diuretics made me feel. It felt better for me to be a little low than too high, which was what happened.
One tip my endo gave me was to drink gatorade once in a while, esp if I get excessive thirst. It did help me boost my electrolytes, it has a form of potassium in it. It works for me in a pinch.
Ills--Sjogrens-Lupus cond., AI polygland. dysfunction 2, hyper/hypopigment, scoliosis,kyphosis,stenosis, deg.,O.A.,spine surgeries, salivary/lymphectomies, NASH, COPD, RLS, UT/GI bleeds, hystero, brain/nerve damage,TB
Meds--INH,Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, HRT and Lidocaine patchs, Voltaren gel, Klonopin, Vicodin, Restasis, Albuterol, steroids